Hail, El Paso
- When
- September 28, 6:45 PM MST
- Where
- El Paso County, (Elp)el Paso Intl Ar
- Measured
- 0.75 in hail
- Reported by
- ASOS
- Coordinates
- 31.800, -106.380
Favorable directional wind shear and sufficient low level moisture resulted in the formation of severe multicell storms and at least one high precipitation supercell. Damaging winds and extensive large hail occurred in the El Paso area, mainly the west side.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Favorable directional wind shear and sufficient low level moisture resulted in the formation of severe multicell storms and at least one high precipitation supercell. Damaging winds and extensive large hail occurred in the El Paso area, mainly the west side. This will likely end up the most costly hail storm in El Paso since damage estimates began. In addition, flash flooding was observed in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 28, 1:03 PM MST, 5 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 203 PM MDT FRI SEP 28 2007 .SYNOPSIS... A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE THROUGH SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH DAY. A FEW OF THE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND STRONG WIND GUSTS. CHANCES FOR THUNDERSTORMS WILL DIMINISH ON SUNDAY...BUT INCREASE AGAIN ON MONDAY AS ANOTHER SURGE OF MOISTURE MOVES INTO THE AREA. MAINLY DRY CONDITIONS WILL OCCUR FOR THE REMAINDER OF THE WEEK AS PART OF WESTERLY FLOW ALOFT. DAY TIME TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY ABOVE NORMAL. && .DISCUSSION... SOUTH TO SOUTHWEST FLOW IS AHEAD OF A LARGE WEST COAST TROUGH IS CONTINUING TO PULL UP SUB TROPICAL MOISTURE OVER THE REGION. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP OUT OF THE MOIST AND UNSTABLE AIR MASS LATER THIS AFTERNOON AND TONIGHT. THE MOISTURE WILL REMAIN IN PLACE AGAIN TOMORROW WITH SCATTERED THUNDERSTORMS EXPECTED. WIND PROFILES AND INSTABILITY FROM MORNING SOUNDINGS SUGGEST THAT A FEW OF THE STORMS MIGHT BECOME SEVERE... CAPABLE OF PRODUCING LARGE HAIL AND OCCASIONAL WIND GUSTS OVER 60 MPH. CONTINUED SYNOPTIC FORCING BY THE TROUGH WILL GENERATE ADDITIONAL CHANCES FOR THUNDERSTORMS THROUGH SATURDAY NIGHT. RAIN CHANCES WILL DIMINISH SUNDAY AS THE TROUGH LIFTS OUT OF THE AREA AND THE MOISTURE PLUME SHIFTS TO THE EAST. RIDGING ALOFT WILL HELP SUPPRESS CONVECTION DURING THE DAY. BY MONDAY...ANOTHER WEST COAST TROUGH WILL PULL UP ANOTHER SURGE OF MOISTURE ACROSS THE AREA FOR A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH MONDAY NIGHT. AFTER MONDAY A WESTERLY FLOW ALOFT SHOULD TAKE HOLD AND BRING IN A DRIER AND MORE STABLE AIR MASS FOR TUESDAY AND THE REMAINDER OF THE WEEK. LONGER RANGE MODELS HAVE FLUCTUATED BETWEEN RUNS AS TO WHETHER THE MOISTURE WILL RETURN FOR THE LATTER PART OF NEXT WEEK OR NOT. FOR NOW WILL KEEP FORECAST ON THE DRY SIDE UNTIL A PERSISTENT TREND DEVELOPS WITH THE MODELS. && .AVIATION...VALID 29/00Z-30/00Z GENERALLY VFR AND MVFR CONDITIONS EXPECTED. AREA MOUNTAIN OBSCURATION POSSIBLE THIS AFTERNOON AND EVENING NEAR STORMS ESPECIALLY ALONG EASTERN REACHES OF TWB196 AND THROUGH TWB195. IN THE VICINITY OF STORMS...MVFR AND ISOLATED IFR VISIBILITIES AND CEILINGS ARE EXPECTED DUE TO AREAS OF VERY HEAVY RAIN. STORM OUTFLOW WIND GUST TO 40 MPH NEAR STORMS. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 67 87 64 89 63 / 30 20 20 10 10 SIERRA BLANCA TX 62 86 58 87 56 / 30 20 20 10 10 LAS CRUCES 64 86 61 89 60 / 30 30 20 10 10 ALAMOGORDO 62 86 58 87 56 / 30 30 20 10 10 CLOUDCROFT 44 65 43 66 41 / 50 40 20 10 10 TRUTH OR CONSEQUENCES 62 86 58 87 56 / 30 40 10 10 10 SILVER CITY 55 81 53 81 51 / 30 30 10 10 10 DEMING 64 87 60 88 58 / 30 30 10 10 10 LORDSBURG 64 89 60 88 58 / 30 20 10 10 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 04/04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1129 AM MDT FRI SEP 28 2007 NMZ022>025-030>032-TXZ055-056-291730- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1129 AM MDT FRI SEP 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND WINDS GUSTS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL WITH MINOR FLOODING ALONG DRAINAGES MAY ALSO OCCUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS AGAIN ON SATURDAY THOUGH NONE ARE EXPECTED TO BE SEVERE. CHANCES FOR THUNDERSTORMS WILL DIMINISH ON SUNDAY BUT WILL INCREASE ON MONDAY AS ANOTHER SURGE OF MOISTURE MOVES ACROSS THE AREA. DRY CONDITIONS WILL OCCUR FOR THE REMAINDER OF THE WEEK AS PART OF A STABLE WESTERLY FLOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL LAW ENFORCEMENT. LUNDEEN
The El Paso radar (KEPZ), 31 km away, was scanning. The volume nearest the first event began at 01:43 UTC.
3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A swath of large hail (quarter to hen's egg size) driven by 60 to 70 mph microburst winds caused extensive damage to a portion of west El Paso. Skylights were destroyed, roofs damaged, car windshields and south-facing house windows smashed. Dozens of automobiles suffered body damage.
The El Paso Fire Department reported power lines and trees down as well as a few roofs blown off from microburst winds estimated at 70 mph.
Lee Trevino Drive was flooded in east El Paso.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61271, 61274, 61276, 61275, 61277, 61278.